West Virginia, 2015

Damaging Winds in West Virginia, May 31, 2015

May 31, 2015 · NWS PBZ · 3 events in 2 counties and zones

Strong to severe thunderstorms developed over the upper Ohio Valley during the day on May 31st ahead of surface low pressure that would cross the region in the evening. With moderate instability and shear, several storms produced severe wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong to severe thunderstorms developed over the upper Ohio Valley during the day on May 31st ahead of surface low pressure that would cross the region in the evening. With moderate instability and shear, several storms produced severe wind damage. In addition, where shear was enhanced near a stationary boundary, a brief EF-0 tornado touched down in Hermitage, Mercer county Pennsylvania. Damage occurred at and around the Sheetz in Hermitage and a truck was flipped onto it's side in the parking lot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 2:32 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, May 31, 2:32 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT SUN MAY 31 2015

.SYNOPSIS...
LOW PRESSURE WILL CROSS THE UPPER OHIO VALLEY REGION THIS
EVENING...WITH COOLER TEMPERATURES IN ITS WAKE EARLY THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LOW PRESSURE TRACKING ACROSS THE UPPER OHIO VALLEY WILL CONTINUE
TO BRING SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS TO THE AREA
THIS EVENING...WITH THE MOST NUMEROUS IN VICINITY OF A SURFACE
BOUNDARY NEAR THE I 80 CORRIDOR WHERE THE BEST...ALBEIT
WEAK...SHEAR EXISTS. THIS LACK OF SHEAR HAS ALLOWED FOR
DISORGANIZED DEVELOPMENT OF STORMS...WITH AN OCCASIONAL PULSE TYPE
SEVERE STORM NEAR I 80. EVEN THIS THREAT SHOULD QUICKLY DIMINISH
BY THIS EVENING. STRATUS/STRATOCU SHOULD CONTINUE BEHIND THE
DEPARTING LOW/SURFACE BOUNDARY TONIGHT. LOWS NEAR OR JUST BELOW
AVERAGE ARE EXPECTED.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
THE BOUDARY SHOULD STALL JUST EAST OF THE AREA MONDAY. AN UPPER
TROUGH ADVANCING ACROSS THE AREA SHOULD KEEP SHOWERS CHANCES IN
THE AREAS ESPECIALLY IN THE AFTERNOON.

A CUTOFF UPPER LOW ACROSS THE TN/MS VALLEY REGIONS...WHICH WILL
KEEP CLOUDS AND OCCASIONAL SHOWER CHANCES ESPECIALLY FROM PIT
SOUTH INTO MID WEEK. TEMPERATURES ARE EXPECTED TO AVERAGE NEAR OR
JUST BELOW AVERAGE USING THE LATEST SREF AND GRIDDED MOS NUMBERS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BY THURSDAY AFTERNOON THAT UPPER LOW WILL BRING INCREASED SHOWER
AND THUNDERSTORM CHANCES EACH AFTERNOON INTO THE EARLY PART OF THE
WEEKEND. A WARMING TREND WILL ALSO CONTINUE THROUGH THE END OF
THE WEEK WITH TEMPERATURES ONCE AGAIN WELL ABOVE AVERAGE.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CROSSING LOW PRESSURE IS EXPECTED TO BRING SHOWER AND
THUNDERSTORM CHANCES THIS AFTERNOON INTO EARLY EVENING.
BRIEF MVFR TO IFR RESTRICTIONS ARE POSSIBLE IN ANY OF THE STORMS.
THE LOW IS EXPECTED TO SHIFT EAST OF THE AREA TONIGHT DRAGGING A
COLD FRONT THROUGH. WIDESPREAD MVFR TO IFR CONDITIONS ARE EXPECTED
BEHIND THE FRONT...CONTINUING INTO MONDAY.

.OUTLOOK.../MONDAY NIGHT THROUGH THURSDAY/...
RESTRICTIONS COULD PERSIST THROUGH MONDAY NIGHT. RESTRICTION
POTENTIAL COULD RETURN BY MID WEEK WITH UPPER LEVEL LOW PRESSURE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

07
Hazardous weather outlook, May 31, 2:38 PM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT SUN MAY 31 2015

PAZ007>009-013>016-022-023-011945-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
338 PM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS
EVENING. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021>023-041-011945-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-
ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
338 PM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Special weather statement, May 31, 1:20 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT SUN MAY 31 2015

PAZ009-015-016-311845-
JEFFERSON-CLARION-FOREST-
220 PM EDT SUN MAY 31 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON...EASTERN
FOREST AND NORTHEASTERN CLARION COUNTIES...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF
MARIENVILLE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MARIENVILLE...LEEPER...FISHER...COOK FOREST STATE PARK...CLEAR CREEK
STATE PARK AND CLARINGTON.

LAT...LON 4144 7896 4144 7897 4145 7898 4145 7906
      4142 7907 4142 7909 4134 7909 4135 7908
      4136 7903 4135 7902 4138 7897 4136 7895
      4123 7923 4137 7937 4163 7900 4163 7896
TIME...MOT...LOC 1819Z 233DEG 29KT 4135 7923

34
Local storm report, May 31, 1:26 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             8 WNW SIGEL             41.33N 79.26W
05/31/2015  M0.88 INCH       CLARION            PA   TRAINED SPOTTER

&&

JD
Local storm report, May 31, 2:22 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             3 SW SIGEL              41.25N 79.15W
05/31/2015  M0.88 INCH       JEFFERSON          PA   TRAINED SPOTTER

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, May 31, 3:50 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     2 N WEST MIDDLESEX      41.20N 80.46W
05/31/2015                   MERCER             PA   911 CALL CENTER

            PART OF SHEETZ GAS STATION CANOPY RIPPED OFF
            AND DAMAGED. 2 VEHICLES WERE FLIPPED ON
            THEIR SIDE AT THE GAS STATION. SEVERE TREES
            WERE ALSO DOWN IN THE TOWN OF HERMITAGE.

&&

24
Local storm report, May 31, 4:23 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     FLOOD            SHARON                  41.23N 80.49W
05/31/2015                   MERCER             PA   PUBLIC

            PICTURE SHOWS CONNELLY ROAD FLOODED ON A LOW
            SPOT WITH WATER UP TO SOME OF THE HOODS OF
            CARS.

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, May 31, 4:41 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
541 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     2 N WEST MIDDLESEX      41.20N 80.46W
05/31/2015                   MERCER             PA   911 CALL CENTER

            PART OF SHEETZ GAS STATION CANOPY RIPPED OFF
            AND DAMAGED. 2 VEHICLES WERE FLIPPED ON
            THEIR SIDE AT THE GAS STATION. SEVERAL TREES
            WERE ALSO DOWN IN THE TOWN OF HERMITAGE. (CORRECTED REMARKS)

&&

NWS PITTSBURGH PA
IRIS SYSTEM

The radar

The Pittsburgh radar (KPBZ), 117 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 31, 5:10 PM EST
Where
Marion County, 0.16 mi S of Fairmont
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.478, -80.130

State official reported trees down around the city of Fairmont including one on Palatine Ave and Moyer way.

Thunderstorm Wind, Marion

When
May 31, 5:12 PM EST
Where
Marion County, 0.53 mi W of Catawba
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.530, -80.090

State official reported a tree down on Sugar Lane near Rivesville.

Thunderstorm Wind, Monongalia

When
May 31, 5:35 PM EST
Where
Monongalia County, 1.37 mi N of Richard
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
39.620, -79.923

Local media reported partial roof damage to a Napa Auto Parts building on route 7 in Sabraton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582560, 582561, 582562.